Kansas, 2023

Hail and Damaging Winds in Kansas, June 5, 2023

June 5, 2023 · NWS TOP · 10 events in 8 counties and zones

Small scattered storms developed during the afternoon of June 5th and produced a few large hail and strong wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Small scattered storms developed during the afternoon of June 5th and produced a few large hail and strong wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 5, 11:33 AM CST, 47 minutes earlier.

Area forecast discussion, Jun 5, 11:33 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1233 PM CDT Mon Jun 5 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 244 AM CDT Mon Jun 5 2023

-Isolated to widely scattered showers and thunderstorms will
 develop across the region this afternoon.

Early this morning, split upper level flow continue across North
America. The southern H5 jet stream extended east across the central
Pacific into north central Mexico, then east across southern FL. The
northern H5 jet stream extended from the base of an amplified trough
across western Canada, then flowed northeast around an H5 ridge
centered across south central Canada, then rounded the H5 ridge
axis into an amplified upper low off the southern coast of ME.

Surface winds were light from the east and northeast across the
region. An 850mb ridge extended southward from the the upper Midwest
into eastern KS. The richer moisture transport continued from
southern TX, northwest into northern TX and western OK and southwest
KS.

Today and Tonight:

Weak easterly mid level flow will continue across eastern KS on the
southern periphery of the H5 ridge axis across south central
Canada and the northern Plains. Minor mid-level perturbation/vort
max's will continue to advect westward and may provide enough
ascent for isolated to widely scattered showers and thunderstorms
to develop across the CWA this afternoon. The effective shear
continues to be weak, thus the isolated thunderstorms will be
pulse type storms. Most CAMs, show about 1500 J/KG of MLCAPE
developing in the early afternoon hours. Thus, some pulse storm
may produce brief heavy rainfall, gusty winds and possibly some
small hail if the updrafts get tall enough. The isolated to widely
scattered thunderstorms should diminish and dissipate closer to
sunset as SFC heating diminishes. Highs will be in the upper 80s
in most areas but if we see more insolation highs may once again
reach to 90 or a degree or two warmer.

Tuesday Through Wednesday:

The upper ridge across the northern Plains will build southward
across the central Plains my Wednesday. The amplified upper low off
the ME coast will retrograde westward and H5 perturbations will
ride southwest into the eastern Great Lakes and Ohio River Valley.
Low-level CAA across the Great Lakes States will push a front
southwest across the upper Midwest and central MS River Valley.
Most of the area will remain dry. A few CAMs show the potential
for an isolated shower or storm developing Tuesday afternoon
across east central KS, generally south of I-70. At this time the
CWA looks dry Wednesday afternoon but a line of scattered
thunderstorms will develop ahead of the southwestward moving cold
front across northeast NE, southeast into northwest MO Wednesday
afternoon/evening. Wednesday's highs will be warmer as the H5
ridge axis builds southward across the central Plains. Highs on
Wednesday may reach the lower to mid 90s.

Wednesday night through Sunday:

The surface cold front across eastern NE and northwest MO will
slowly push southwest into the CWA during the night and remain
stationary across the CWA Wednesday afternoon through Friday.
Surface convergence along the front combined with weak mid-level
perturbations moving southward on the western periphery of the
eastern US upper low will provide for chances of showers and
thunderstorms.

A longer wave length trough will develop across the southwest US
within the southern stream of the H5 jet. The upper trough will
cause a down stream H5 ridge across the southern high Plains to
amplify. The northwest flow across KS, with embedded mid-level
perturbations will keep the chances for showers and thunderstorms
through Saturday. The ECMWF/GFS/Canadian models are in fairly
good agreement showing an upper trough digging southward out of
central Canada into the upper Midwest and great Lakes States.
Stronger low-level CAA across the northern Plains will cause a
cold front to push southward across the area late Saturday night
into Sunday. Surface convergence along the front and mid-level
perturbations digging southward on the west side of the H5 low may
provide greater chances for showers and thunderstorms Saturday
night into Sunday. Depending on the timing of the FROPA, Sunday's
highs may only reach the upper 70s to around 80s with northerly
winds.

Sunday night Through Monday: We may see a break in the precipitation
as the sfc front pushes southward into north TX. The upstream H5
ridge will move east over the central Plains. Highs Monday will
be in the lower 80s.

The lead H5 trough from the longer wave-length H5 trough across
the southwestern US will lift out northeast into the Plains
Tuesday afternoon, with a band of 50- 60 KTS of H5 flow. A cold
front and dryline will push east into the Plains and the potential
exist for severe thunderstorms across the region on Tuesday
afternoon. Even though the ECMWF/GFS/Canadian models have similar
solutions out through next Tuesday, a lot may change in the model
solutions during the next few days, but there is the potential
for strong to severe storms on Tuesday, just outside of our 7 day
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1232 PM CDT Mon Jun 5 2023

VFR conditions are expected through the period. Isolated to widely
scattered thunderstorms look to develop this afternoon and could
impact terminals, but coverage looks too isolated to include
mention in TAFs at this time. Will monitor and amend as needed.
That risk decreases after sunset with the loss of daytime heating,
at which point diurnal CU should also diminish. Winds stay light
and variable for most of the period, but should have an easterly
component for the daytime hours today.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Picha
Hazardous weather outlook, Jun 5, 2:00 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
300 AM CDT Mon Jun 5 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-060800-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
300 AM CDT Mon Jun 5 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Isolated to widely scattered thunderstorms are expected to develop
across the area this afternoon. The stronger storms may produce
brief heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 5, 12:07 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
107 PM CDT Mon Jun 5 2023

KSZ011-051830-
Nemaha-
107 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of north central Nemaha
County through 130 PM CDT...

At 106 PM CDT, emergency management reported a strong thunderstorm
over Bern, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Emergency management. Dime sized hail was reported in Bern
         at 104 PM CDT.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Bern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 9591 3990 9610 4000 9614 4000 9590
TIME...MOT...LOC 1806Z 091DEG 6KT 3996 9599

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morris

When
June 5, 12:20 PM CST to 12:21 PM CST
Where
Morris County, 2.26 mi WNW of Parkerville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.780, -96.690

Public report also included dime to nickel sized hail.

Hail, Dickinson

When
June 5, 1:15 PM CST to 1:16 PM CST
Where
Dickinson County, 0.54 mi E of Herington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.670, -96.940

Quarter sized hail reported.

Thunderstorm Wind, Marshall

When
June 5, 1:30 PM CST to 1:31 PM CST
Where
Marshall County, 2.11 mi NE of Beattie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -96.390

Wind gusts to 60 mph reported.

Hail, Jefferson

When
June 5, 3:39 PM CST to 3:40 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Quarter sized hail observed by the fire chief.

Hail, Shawnee

When
June 5, 3:50 PM CST to 3:51 PM CST
Where
Shawnee County, 3.75 mi E of Elmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -95.630

Quarter sized hail reported.

Thunderstorm Wind, Coffey

When
June 5, 4:15 PM CST to 4:16 PM CST
Where
Coffey County, 0.88 mi SE of Burlington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.190, -95.740

Report of tree damage blocking roadways and a stop sign blown over in Burlington.

Hail, Lyon

When
June 5, 4:30 PM CST to 4:31 PM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -96.190

Quarter sized hail reported.

Hail, Ottawa

When
June 5, 4:47 PM CST to 4:48 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Quarter sized hail reported.

Hail, Lyon

When
June 5, 4:48 PM CST to 4:49 PM CST
Where
Lyon County, 3.32 mi WNW of Emporia
Measured
1.5 in hail
Reported by
Public
Coordinates
38.410, -96.240

Ping pong ball sized hail reported.

Hail, Lyon

When
June 5, 5:00 PM CST to 5:01 PM CST
Where
Lyon County, 1.28 mi ESE of Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -96.300

Quarter sized hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110573, 1110574, 1110575, 1110576, 1110578, 1110579, 1110580, 1110582, 1110583, 1110584.